Back to Journals » Therapeutics and Clinical Risk Management » Volume 11

Serotonin reuptake inhibitors and post-gastrostomy bleeding: reevaluating the link

Authors Patel H, Gaduputi V, Sakam S, Kumar K, Chime C, Balar B

Received 21 April 2015

Accepted for publication 26 May 2015

Published 27 August 2015 Volume 2015:11 Pages 1283—1289

DOI https://doi.org/10.2147/TCRM.S87044

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 2

Editor who approved publication: Professor Garry Walsh


Harish Patel, Vinaya Gaduputi, Sailaja Sakam, Kishore Kumar, Chukwunonso Chime, Bhavna Balar

Department of Medicine, Bronx Lebanon Hospital Center, Bronx, NY, USA

Introduction: Serotonin reuptake inhibitors (SRIs) are one of the most commonly prescribed classes of medications with a relatively safe side-effect profile. However, SRIs are being increasingly reported to be associated with bleeding complications in patients undergoing invasive procedures resulting from inhibition of serotonin reuptake by platelets and impaired platelet aggregation. The aim of our study was to determine whether there is an increased risk of post-percutaneous endoscopic gastrostomy (PEG) bleeding in patients exposed to SRIs after controlling for other mediations known to increase the risk of bleeding and major comorbidities.
Methods: This was a single-center cohort study that included who underwent PEG tube placement by standard pull-guidewire technique from July 2006 to June 2014. Patients were categorized into groups based on the medications (SRIs, aspirin, non-steroidal anti-inflammatory drugs, and anticoagulants) administered during the index hospitalization. The incidence of post-PEG bleeding was noted in two distinct post-procedure periods: within 48 hours, and between 48 hours and 14 days.
Results: A total of 637 PEG tube placements were done on 570 patients during the study period. There were 107 patients (18.8%) with major bleeding within 48 hours of PEG and
79 patients (13.9%) with major bleeding between 48 hours and 14 days. There was no significant increase in the post-PEG bleeding in patients taking a combination of an SRI along with aspirin or non-steroidal anti-inflammatory drugs. Patients on subcutaneous heparin for prophylaxis against thromboembolic events were more likely to have oozing at the PEG site requiring blood transfusion.
Conclusion: We did not notice an increase in post-PEG bleeding in patients on SRIs. However, in view of the limitation that our study is retrospective and that there are no known significant side effects of withdrawal of SRIs for a short duration, withholding SRIs could be a safe clinical option in patients undergoing PEG tube placement.

Keywords: PEG bleeding, gastrostomy bleeding, PEG, gastrostomy, SSRI bleeding, SRI bleeding

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]